Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 672
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2019  |  Volume : 67  |  Issue : 5  |  Page : 630-633

A cluster of central retinal artery occlusions following cataract surgery


Retina and Uvea Services, Sadguru Netra Chikitsalaya, Chitrakoot, Madhya Pradesh, India

Correspondence Address:
Dr. Alok Sen
Vitreoretina and Uvea Services, Sadguru Netra Chikitsalaya, Chitrakoot, Madhya Pradesh - 210 204
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1070_18

Rights and Permissions

Purpose: To report a series of central retinal artery occlusions (CRAO) following cataract surgery complicated by posterior capsular rupture (PCR). Methods: Data from 14 patients with acute CRAO following cataract surgery was collected for this study including subject demographics, initial and final best-corrected visual acuity, systemic investigations, optical coherence tomography (OCT) and fundus fluorescein angiography (FFA) findings. Results: Mean subject age was 59.9 ± 12.1 years. Male: Female ratio was 1:1. All patients were operated between October and November 2015 and presented with acute vision loss 1 to 4 days after surgery. All the patients underwent cataract surgery under peribulbar anesthesia and had PCR for which anterior vitrectomy (AV) was done. In all the cases Ethylene oxide (ETO) sterilized vitrectomy probe was used for AV. Clinical picture of CRAO was noted in all the cases during the immediate postoperative period. OCT showed inner retinal layer hyperreflectivity while FFA was normal in all the cases. The final visual acuity was poor in all the eyes. This paper discusses the possible mechanisms of CRAO in these cases. Conclusion: CRAO is a potential complication of peribulbar anesthesia for intraocular surgery in patients with vascular risk factors and hence any substance that can aggravate the vasospasm in such patients should be used cautiously. Vasospasm could be caused by ETO as residual ETO could be present in the vitrectomy machine tubing causing toxicity. It is recommended to be cautious while using ETO sterilized instruments for cataract surgery.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed513    
    Printed1    
    Emailed0    
    PDF Downloaded145    
    Comments [Add]    

Recommend this journal